Alert archive / Kentucky / Tornado Warnings in 2024
Tornado Warning 30, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at May 26, 2024, 9:25 AM CDT for 4 counties in Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2024, 9:25 AM CDT (14:25 UTC)
- Expired
- May 26, 2024, 10:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Butler County, KY, Logan County, KY, Simpson County, KY, Warren County, KY
The radar
The Ft Campbell radar (KHPX), 45 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:40 AM CDT | TSTM WND DMG | Russellville, KY | Large trees and power lines down on 9th Street downtown. |
| May 26, 9:40 AM CDT | TSTM WND DMG | Russellville, KY | A NWS Storm Survey team found straight-line wind damage consistent with 70-75 mph winds in Russellville, KY. Part of the roofing structure of the Russellville Fire Department was lifted. There were also numerous trees damaged in the area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:59 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1896 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.5
The text
As transmitted.
849
WFUS53 KLMK 261425
TORLMK
KYC031-141-213-227-261500-
/O.NEW.KLMK.TO.W.0030.240526T1425Z-240526T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
925 AM CDT Sun May 26 2024
The National Weather Service in Louisville has issued a
* Tornado Warning for...
Central Logan County in south central Kentucky...
North central Simpson County in south central Kentucky...
South central Butler County in south central Kentucky...
Western Warren County in south central Kentucky...
* Until 1000 AM CDT.
* At 924 AM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located near
Elkton, moving east at 70 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Russellville around 935 AM CDT.
Bowling Green around 955 AM CDT.
Memphis Junction around 1000 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Justice, Insco, Gordonsville, Spa, Epleys, Dennis, Rich Pond,
Everett, Rockland, and Crossroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3695 8706 3697 8705 3714 8649 3688 8643
3681 8706
TIME...MOT...LOC 1424Z 255DEG 59KT 3685 8720
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ALL2 follow-up statements
772
WWUS53 KLMK 261442
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
942 AM CDT Sun May 26 2024
KYC031-141-213-227-261500-
/O.CON.KLMK.TO.W.0030.000000T0000Z-240526T1500Z/
Logan KY-Simpson KY-Butler KY-Warren KY-
942 AM CDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR NORTHERN
LOGAN...NORTH CENTRAL SIMPSON...SOUTH CENTRAL BUTLER AND WESTERN
WARREN COUNTIES...
At 942 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located 7 miles
northeast of Russellville, moving east at 70 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Bowling Green around 955 AM CDT.
Memphis Junction and Crestmoor around 1000 AM CDT.
Other locations impacted by this tornadic thunderstorm include Insco,
Epleys, Dennis, Rich Pond, Rockland, Buffalo Fork, Lost City, Sharer,
Richelieu, and Cooperstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3714 8649 3688 8643 3682 8694 3699 8699
TIME...MOT...LOC 1442Z 255DEG 59KT 3693 8683
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ALL261 WWUS53 KLMK 261456 SVSLMK Severe Weather Statement National Weather Service Louisville KY 956 AM CDT Sun May 26 2024 KYC031-141-213-227-261505- /O.EXP.KLMK.TO.W.0030.000000T0000Z-240526T1500Z/ Logan KY-Simpson KY-Butler KY-Warren KY- 956 AM CDT Sun May 26 2024 ...THE TORNADO WARNING FOR NORTHERN LOGAN...NORTH CENTRAL SIMPSON... SOUTH CENTRAL BUTLER AND WESTERN WARREN COUNTIES WILL EXPIRE AT 1000 AM CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, gusty winds are still possible with this thunderstorm. A Tornado Watch remains in effect until 300 PM CDT for south central Kentucky. Remember, a Severe Thunderstorm Warning still remains in effect for Logan, Warren, and Allen counties. && LAT...LON 3714 8649 3688 8643 3682 8694 3699 8699 TIME...MOT...LOC 1455Z 255DEG 59KT 3698 8660 $$ ALL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 7:30 AM CDT, 1 hour 55 minutes earlier. Its key messages:
- * Multiple waves of strong to severe storms possible today and tonight. Widespread damaging winds are possible, and tornadoes and large hail cannot be ruled out. * Repeated heavy rainfall could result in flash flooding, especially over south-central Kentucky. * The greatest risk for severe weather and flooding will be after dark. Have multiple ways to receive warnings, and be aware of the dangers of nighttime flooding.
Area forecast discussion, May 26, 7:30 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
830 AM EDT Sun May 26 2024
.KEY MESSAGES...
* Multiple waves of strong to severe storms possible today and
tonight. Widespread damaging winds are possible, and tornadoes
and large hail cannot be ruled out.
* Repeated heavy rainfall could result in flash flooding,
especially over south-central Kentucky.
* The greatest risk for severe weather and flooding will be after
dark. Have multiple ways to receive warnings, and be aware of
the dangers of nighttime flooding.
&&
.MESOSCALE...
Issued at 829 AM EDT Sun May 26 2024
Currently focusing on an intense bowing segment that is coming out
of the Missouri Bootheel, and headed toward our SW CWA, likely
arriving between 1030 and 11 AM EDT. Hi-res models do show this
feature weakening somewhat before it arrives, and given that there
is a good amount of stratiform, and overall more stable, activity
ahead of it, it would make sense to see some weakening. That being
said, it very well may be above severe limits when it arrives,
especially if a good cold pool is established. Will be monitoring
this feature as it approaches by late morning.
Noting that a clear MCV has developed with this activity, which will
at a minimum enough to keep convection firing as this lead wave
moves through our area late morning into the first part of the
afternoon. The degree of destabilization is in question given how
much convective debris is already overspreading the area.
Nevertheless, there should be some instability to work with.
Overall, mostly concerned about the SW CWA for this lead wave, and
then a second wave that could come bowing in right behind it by
early afternoon. These will likely carry a wind damage threat, as
well as an isolated tornado threat with any mesovortice.
Also, concerned about these two early waves of moderate to heavy
rain hitting southern KY where FFG values remain low (although
better recovered from yesterday's values). WPC moderate risk for
excessive rainfall looks well placed, and will continue to monitor
for rainfall exceeding 1.25 to 1.5" per hour down there. Each wave
will make the area more susceptible as the day/night go on.
&&
.SHORT TERM /THROUGH TODAY/...
Issued at 353 AM EDT Sun May 26 2024
Multiple opportunities for severe weather over the next 24 hrs, with
the impacts of each impulse dependent on the one before it. Because
of that interdependence, confidence in the severe threat is limited.
However, with multiple waves of storms to bring copious rainfall,
confidence is increasing in a flash flood threat, especially over
south-central Kentucky.
The general idea remains the same with at least two, perhaps three
waves of storms. First wave will be a warm advection wing, currently
reflected by convection over the Ozarks, and will be pushing
eastward across Kentucky during the morning hours. Look for that to
arrive in south central Kentucky by mid-morning, but likely in a
weakened state. Could see some rejuvenation as it makes its way
into an increasingly unstable environment toward midday, which would
support a damaging wind threat. Tornado threat will remain low in
the early part of the day as the shear isn't that strong yet.
Perhaps the biggest question mark in the process is a MCV, which we
expect to develop from the activity currently over NE Kansas, and
how closely it will follow the initial wave of storms. This impulse
could provide another opportunity for strong convection in the
afternoon, if it isn't moving into an already overturned atmosphere.
The third impulse is the one that prompts the most confidence, and
is expected to initiate convection shortly before sunset over
southern Illinois. By this time low-level and deep-layer shear will
be much more favorable, and the environment will be moderately
unstable after a few hours of late afternoon heating. Expect this
convection to grow upscale into a large squall line caprable of
producing widespread damaging winds as it pushes ESE across southern
Indiana and central Kentucky. A few segments could become oriented
perpendicular to the shear vector, leading to mesovortex development
and at least some tornado risk, but it will be limited by higher
than ideal LCLs. Potential limiting factor in the wind threat is the
timing, especially as the line pushes south and east after dark,
with increasing chances for a low-level inversion to keep momentum
from mixing down. All severe threats are still on the table.
Flash flooding is an additional threat, and confidence is increasing
that we will see at least a few locations that pick up excessive
rainfall with a potential three separate waves of convection. Threat
is the greatest across south central Kentucky, where recent heavy
rains have lowered Flash Flood Guidance, and the late-night squall
line will be most prone to hang up, potentially resulting in
training storms. That area is now highlighted by WPC in a Moderate
Risk for excessive rainfall, with the rest of Kentucky and southern
Indiana in a Slight Risk. Didn't want to slice things too fine, so
we have hoisted a Flood Watch for the entire CWA, from 12Z today
through 12Z Monday. The greatest threat will be with the final round
of storms tonight.
&&
.LONG TERM /TONIGHT THROUGH SATURDAY/...
Issued at 353 AM EDT Sun May 26 2024
Monday through Tuesday Night...
Deep low pressure is forecast to reach Lower MI by 12Z Monday, with
a trailing cold front advancing through central IN and western KY. A
trailing upper level shortwave trough will swing across the Ohio
Valley Monday morning as the cold front moves through the region.
This could touch off a few weak showers and storms early in the day,
though most will see a dry start to the day in the wake of severe
storms late Sunday.
There is a slightly greater chance (30%) for showers and storms in
the Bluegrass/Lake Cumberland regions in the afternoon. Slightly
richer moisture and a bit more time for the airmass to destabilize
prior to fropa results in the slightly higher rain chances. However,
precip will be sparse overall. Expect a mostly cloudy start to the
day, with lower clouds thinning during the second half of the day.
It will be breezy with gusts of 20-30 mph. Highs will range from the
mid 70s to around 80 F.
Notable upper level troughing lingers over the Great Lakes and Upper
Midwest through Tuesday night, keeping deeper moisture bottled up to
our north. An amplifying upper level ridge builds from the Rockies
to the Plains as sfc high pressure strengthens over the northern and
central Plains. Largely dry weather is expected with lows in the 50s
and afternoon highs in the mid 70s to near 80 F.
Wednesday through Saturday...
Ridging builds east across the MS and OH Valleys through late week,
resulting in a stretch of pleasant weather. Highs will be in the 70s
Wednesday and Thursday with comfortable humidity levels. Morning
lows will generally be in the 50s, though some spots will see
readings in the 40s Thursday and Friday mornings. Temperatures will
warm back to around 80 degrees Friday afternoon.
A highly meridional flow pattern will be in place heading into next
weekend. Ridging slowly drifts to the east as a Plains low pressure
system moves toward the region. Rain returns to the forecast for
late Saturday or Sunday, though timing remains uncertain.
&&
.AVIATION /12Z TAFS THROUGH 18Z MONDAY/...
Issued at 714 AM EDT Sun May 26 2024
High cloud shield from convection over the Mississippi Valley now
streaming eastward over central Kentucky. Look for two or three
waves of showers and storms, with each one determining the course of
the next.
Warm advection wing will push into BWG/HNB/SDF around 15-16Z, taking
until 18-19Z to get into LEX/RGA, bringing TS/CB with just enough
punch to drop IFR vis in heavy rain and put out some briefly gusty
winds. Best chance for gusty winds will be in LEX/RGA where there is
some opportunity for destabilization.
Low confidence regarding any gap between that and the next wave
associated with a MCV currently over Missouri. Not expecting much in
the way of storm intensity as there is limited opportunity for
recovery behind the first wave. Did not include any dry period in
between in the TAFs.
Main weather threat is with a squall line late this evening. Look
for convection to organize over SW Indiana around sunset, then push
ESE. Have included gusts to 30 kt but could briefly be quite a bit
higher. Main window for gusty storms is 03-06Z at SDF, a bit
earlier at HNB. LEX won't see the line until the 05-09Z time frame.
Brief IFR possible in any TS, but not enough confidence in timing to
explicily include more impacts in the TAF.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flood Watch through Monday morning for KYZ023>043-045>049-
053>057-061>067-070>078-081-082.
IN...Flood Watch through Monday morning for INZ076>079-083-084-
089>092.
&&
MESOSCALE...BJS
SHORT TERM...RAS
LONG TERM...EBW
AVIATION...RASHazardous weather outlook, May 26, 3:13 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 413 AM EDT Sun May 26 2024 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-270815- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 413 AM EDT Sun May 26 2024 /313 AM CDT Sun May 26 2024/ ...FLOOD WATCH IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS MORNING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/louisville on the Internet for more information about the following hazards. Flood Watch. Multiple waves of strong to severe storms are possible today and tonight. Storms during the day will be capable of producing gusty winds and localized flooding. Storms later tonight could produce widespread damaging winds and flash flooding, and tornadoes and large hail cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated thunderstorms are possible Monday, and will produce lightning along with locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed at times today and tonight. GENERAL STORM MOTION OF THE DAY: Storms today will move to the east-northeast at 30 to 40 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS/EBW
In the hours before
Special weather statement, May 26, 9:10 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
910 AM CDT Sun May 26 2024
KYZ026-061-070>073-261515-
Warren KY-Logan KY-Simpson KY-Allen KY-Butler KY-Ohio KY-
910 AM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT LOGAN...SIMPSON...SOUTHWESTERN
ALLEN...BUTLER...WARREN AND OHIO COUNTIES THROUGH 1015 AM CDT...
At 909 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nortonville, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bowling Green, Russellville, Hartford, Morgantown, Plum Springs,
Memphis Junction, Mount Victor, Crestmoor, Anderson, and Casey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 300 PM CDT for south central
and central Kentucky.
&&
LAT...LON 3738 8709 3748 8713 3753 8707 3753 8666
3739 8661 3734 8648 3701 8634 3665 8638
3664 8706 3706 8705 3707 8694 3711 8689
3714 8693 3718 8689 3724 8691 3727 8698
3735 8701 3737 8707 3733 8710 3734 8714
TIME...MOT...LOC 1409Z 270DEG 37KT 3715 8749
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JDGThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:01 PM CDT | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 7 days |
| May 26, 1:50 AM CDT | Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 24 hr |
| May 26, 9:10 AM CDT | Special Weather Statement | LMK | Butler, Logan, Ohio, Simpson, Warren | 65 min |
| May 26, 9:18 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Butler, Edmonson, Grayson, Logan, Ohio and 1 more | 57 min |
| May 26, 9:29 AM CDT | Severe Thunderstorm Warning | LMK | Logan, Simpson, Warren | 31 min |
| May 26, 9:42 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 33 min |
| May 26, 9:54 AM CDT | Severe Thunderstorm Warning | LMK | Allen, Logan, Simpson, Warren | 36 min |
| May 26, 9:59 AM CDT | Special Weather Statement | LMK | Breckinridge, Edmonson, Hardin, Hart, Larue | 31 min |
| May 26, 10:10 AM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Monroe, Warren | 35 min |
| May 26, 10:24 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Grayson, Green, Hardin, Hart and 5 more | 36 min |
| May 26, 10:33 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hardin, Jefferson, Meade | 27 min |
| May 26, 10:43 AM CDT | Severe Thunderstorm Warning | LMK | Adair, Barren, Clinton, Cumberland, Metcalfe, Monroe and 1 more | 47 min |
| May 26, 10:47 AM CDT | Special Weather Statement | LMK | Adair, Casey, Green, Hart, Taylor | 28 min |
| May 26, 10:58 AM CDT | Severe Thunderstorm Warning | LMK | Anderson, Boyle, Bullitt, Casey, Franklin, Green and 9 more | 32 min |
| May 26, 11:00 AM CDT | Severe Thunderstorm Warning | LMK | Henry, Jefferson, Oldham, Shelby, Trimble | 30 min |
| May 26, 11:22 AM CDT | Severe Thunderstorm Warning | LMK | Anderson, Bourbon, Boyle, Clark, Fayette, Franklin and 9 more | 53 min |
| May 26, 11:25 AM CDT | Severe Thunderstorm Warning | LMK | Franklin, Henry, Oldham, Shelby, Trimble | 65 min |
| May 26, 11:28 AM CDT | Severe Thunderstorm Warning | LMK | Clinton, Russell | 17 min |
| May 26, 12:11 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette, Garrard, Harrison, Jessamine and 4 more | 49 min |
| May 26, 1:01 PM CDT | Special Weather Statement | LMK | Allen, Barren, Edmonson, Green, Hardin, Hart and 9 more | 59 min |
| May 26, 1:46 PM CDT | Special Weather Statement | LMK | Adair, Casey, Clinton, Cumberland, Lincoln, Monroe and 1 more | 44 min |
| May 26, 4:02 PM CDT | Special Weather Statement | LMK | Barren, Cumberland, Metcalfe | 28 min |
Nearby
Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.